Iowa, 2015

Hail and Damaging Winds in Iowa, June 6, 2015

June 6, 2015 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced damaging winds and hail in Ida County of northwest Iowa during the afternoon of June 6th. The thunderstorms continued into the evening and produced damaging winds near Le Mars in Plymouth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and hail in Ida County of northwest Iowa during the afternoon of June 6th. The thunderstorms continued into the evening and produced damaging winds near Le Mars in Plymouth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 11:06 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 6, 11:06 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 PM CDT SAT JUN 6 2015

.UPDATE...
ISSUED AT 1205 PM CDT SAT JUN 6 2015

ACTIVITY ACROSS THE CWA HAS BEEN MINIMAL THROUGH THE MORNING...
WITH WARM ADVECTIVE LIFT BASICALLY WORKING WITH MARGINAL MID LEVEL
INSTABILITY FOR A FEW HIGH BASED SHOWERS. ON FAR NORTHERN EDGE OF
THE EASTERN NEBRASKA CONVECTIVE DEVELOPMENT...MAY FIND A ROGUE
STORM PUSH UP THROUGH NE NEBRASKA AND NW IA AREAS SOUTH OF HIGHWAY
20 AROUND THE LUNCH TIME/VERY EARLY AFTERNOON. PAST ALL THIS...
THE MAIN CONCERN FOR THIS UPDATE IS THE SEVERE WEATHER POTENTIAL
TODAY.

SHORT TERM MODELS CONTINUE TO BE WAY TOO AGGRESSIVE IN TIMING OF
CONVECTIVE DEVELOPMENT...STARTING AT CURRENT TIME OR A BIT LATER.
ARE NOT REALLY THAT WARM ALOFT...BUT ARE WARMING SLIGHTLY THROUGH
THE DAY WHICH WILL BATTLE ATTEMPT TO GENERATE MORE SURFACE BASED
INSTABILITY. NOTICED IN SOUNDINGS FOR RAP/NAM/GFS THAT THERE WAS
A TENDENCY TO DESTROY THE WEAK CAP ABOUT AS QUICKLY AS
DEVELOPED...WHICH SEEMS INCORRECT IN THIS SET UP. SOME OF THE
MOST RECENT HI RES SOLUTIONS ARE NOW SLIDING THIS DEVELOPMENT
WINDOW BACK TOWARD A 21Z-00Z TIME FRAME...WHICH SEEMS MUCH MORE
REASONABLE GIVEN THE TIME IT WILL TAKE TO INCREASE A DEEPER
INSTABILITY PROFILE GIVEN DEBRIS CLOUDS.

LIKELY THAT THE MLCAPE SHOULD REACH 1500-2000 J/KG BY MID TO LATE
AFTERNOON...VERY WEAKLY CAPPED. SHEAR PROFILES ARE ACTUALLY FAIRLY
FORMIDABLE BY LATER AFTERNOON AND EARLY EVENING AS MID LEVEL
WINDS INCREASE WITH WAVE PASSING NORTH OF THE REGION...WITH DEEP
LAYER SHEAR OF 35 TO 45 KNOTS. SHEAR ACTUALLY QUITE DISTRIBUTED
THROUGH THE DEEP LAYER.

INITIATION POINT FOR CONVECTION WOULD APPEAR TO BE NEAR NORTHWARD
MOVING BOUNDARY FROM OVERNIGHT CONVECTION TO THE SOUTH AS IT MOVES
INTO NORTHEAST NEBRASKA/FAR SOUTHEAST SOUTH DAKOTA IN THE LATE
AFTERNOON...WITH MORE SPOTTY ACTIVITY NORTHWARD TOWARD I 90 AND
INTO EAST CENTRAL SD. SECONDARY FOCUS FOR STORMS WILL BE FRONTAL
BOUNDARY PUSHING INTO THE CWA LATE AFTERNOON AND PROGRESSING
SLOWLY SOUTHEAST IN THE EVENING. THE MOST SIGNIFICANT POTENTIAL
FOR SEVERE STORMS WOULD LOOK TO WORK THROUGH THE MISSOURI VALLEY
TOWARD NORTHWEST IOWA IN THE VERY LATE AFTERNOON AND EVENING
HOURS...LOOKING AT PRIMARILY LARGE HAIL/DAMAGING WIND THREAT...BUT
CERTAINLY WITH RISK FOR TORNADO THROUGH MID EVENING.

OTHER FACET IS THE FLASH FLOOD THREAT. ANTECEDENT CONDITIONS
REVEAL MOST AREAS HAVE NOT SEEN A GREAT DEAL OF RAIN LAST SEVERAL
DAYS. EVEN WITH CLASSIC OVERESTIMATION OF PWAT IN MODELS DUE TO
CONVECTIVE TENDENCIES...OBSERVED VALUES FROM LAST NIGHT AND THIS
MORNING RAOB NETWORK INDICATE WELL INTO THE UPPER QUARTILE WITHIN
INFLOW TO POTENTIAL STORM AREA...AS WELL AS POTENTIAL FOR A LONGER
DURATION EVENT THROUGH THE EVENING.  KEEPING EYE OUT FOR NEED FOR
FLASH FLOOD WATCH THROUGH THE LOWER MISSOURI VALLEY EASTWARD WITH
AFTERNOON PACKAGE...BUT FOR THE TIME HAVE HIGHLIGHTED THE THREAT
FOR HEAVY RAINFALL IN THE EHWO.

DID RAISE HIGHS SEVERAL LOCATIONS BY A FEW DEGREES...BUT SHOULD
SLOW UP/STEADY OUT WITH SOME SELF DESTRUCTIVE SUNSHINE WEST OF
I-29... AND EXTRA NECESSITY TO WARM THE STABLE AIRFLOW OUT OF
EASTERN NEBRASKA CONVECTION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 309 AM CDT SAT JUN 6 2015

BIG QUESTIONS AND CONCERNS FOR THE FIRST COUPLE FORECAST PERIODS
ARE THE WHERE/WHEN/HOW BAD FOR CONVECTION ASSOCIATED WITH FRONTAL
BOUNDARY AND UPPER WAVE MOVING THROUGH SD THROUGH THE DAY. AT
07Z... THERE ARE TWO SEPARATE AREAS OF ON-GOING CONVECTION...ONE
IN SOUTHWESTERN SD AND THE OTHER IN SOUTHERN NE. MODELS HAVE BEEN
ALL OVER THE PLACE ON HOW THESE AREAS WILL HOLD TOGETHER AND MOVE.
LOOKS LIKE THE SOUTHERN NE AREA SHOULD CONTINUE SLIDING MAINLY
EAST AND STAY SOUTH OF THE FORECAST AREA. THE SD ONE SHOULD START
TURNING MORE EASTERLY FOLLOWING THE FRONTAL MOVEMENT THIS
MORNING...WHICH WOULD BRING IT INTO THE NORTHERN COUNTIES MID
MORNING THROUGH EARLY AFTERNOON.

THE NEXT BIG QUESTION IS IF WE WILL SEE REDEVELOPMENT
LATE THIS AFTERNOON AND THIS EVENING ALONG THE FRONT. WILL GO WITH
REDEVELOPMENT LIKELY FROM AROUND I-29 EASTWARD. SEVERE POTENTIAL IS
CONDITIONALLY PRETTY GOOD IN FAR SOUTHERN AREAS...FROM AROUND YKN TO
SLB THIS EVENING...IF THOSE AREAS DON'T SEE ANY RAINS THIS MORNING
AND GET A FEW PEAKS OF SUNSHINE TO HELP DESTABILIZE LOWER LEVELS.
WIND FIELDS ARE DEFINITELY GOING TO BE THERE TO SUPPORT SEVERE
CHANCES BUT AGAIN IT WILL DEPEND ON WHETHER NEW STORM DEVELOPMENT
IS SURFACE BASED OR ELEVATED...AND HOW MUCH INSTABILITY CAN BUILD
UP BEFORE THINGS REFIRE. STORMS SHOULD BE CLEARING OUT OF THE
EASTERN COUNTIES BY SUNRISE SUNDAY AS THE FRONT CONTINUES PULLING
EAST OF THE AREA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 309 AM CDT SAT JUN 6 2015

AT THIS TIME...SUNDAY AND MONDAY LOOKS PRETTY QUIET AS NORTHWEST
FLOW ALOFT BECOMES ESTABLISHED WHICH SHOULD KEEP THE MOISTURE AND
INSTABILITY OUT OF THE AREA. HOWEVER WITH ENHANCED MIXING BOTH DAYS
SHOULD PROVE TO BE VERY WARM WITH HIGHS IN THE 80S.

IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...WHILE TUESDAY AND
WEDNESDAY APPEAR TO BE FAIRLY QUIET AND VERY WARM...TEMPERATURES
ABOUT 10 DEGREES ABOVE NORMAL...THE LATTER HALF OF THE WEEK MAY
BRING SOME POTENTIALLY INTERESTING WEATHER. OF COURSE THIS DEPENDS
ON SOME TIMING DIFFERENCES IN THE MODELS AS WELL AS ANY DIFFERENCES
THAT COULD OCCUR WHEN REALITY HITS BUT FOR NOW THE MODELS ARE FAIRLY
CONSISTENT IN BRINGING WEST COAST ENERGY ONTO THE PLAINS SOMETIME
FROM ABOUT WEDNESDAY NIGHT INTO FRIDAY AND ALL INDICATIONS ARE THAT
THE LOW LEVELS COULD BE FAVORABLE FOR SEVERE THUNDERSTORMS IF THE
UPPER LEVELS CAN SPREAD ACROSS FAVORABLE CONDITIONS. ON WEDNESDAY
THE RIGHT ENTRANCE REGION OF A JET WILL MOVE ACROSS THE AREA WHICH
WILL LIKELY ALLOW THUNDERSTORMS TO DEVELOP OVER THE WESTERN HIGH
PLAINS AND SPREAD EAST AND SOUTHEAST. THE EXTENT OF THIS POSSIBLE
MCS WILL BEGIN TO DEFINE WHAT HAPPENS ON THURSDAY AND FRIDAY.FOR NOW
THE MODELS ARE KEEPING THE 925MB TO SURFACE FRONT NEAR THE CWA BUT
IF THE WEDNESDAY NIGHT MCS IS A LITTLE STRONGER...WHICH IS NOT
IMPOSSIBLE GIVEN THE 100 KNOT UPPER LEVEL JET MOVING THROUGH NORTH
DAKOTA INTO MINNESOTA...THEN THE BOUNDARY MAY SNEAK FARTHER SOUTH AS
WILL THE BETTER INSTABILITY AND SHEAR. TO EARLY TO CALL REGARDLESS
SO WILL MAINTAIN MID RANGE POPS WEDNESDAY NIGHT INTO FRIDAY AS WELL
AS GRADUALLY COOLING TEMPERATURES GIVEN EXPECTED INCREASE IN
CLOUDS...THEN COOLER AIR BY FRIDAY AS BOUNDARY MOVES IN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1205 PM CDT SAT JUN 6 2015

DIFFICULT TIMING ON CONVECTION FOR THIS SET...THE MOST IMPORTANT
AVIATION CONCERN FOR THE PERIOD. STORMS WOULD ALMOST CERTAINLY
HAVE MVFR VISIBILITY AND CEILINGS WITH MORE SIGNIFICANT
CONVECTION. HAVE TRENDED TOWARD MENTIONS ONLY FOR A FEW HOURS AT
ANY LOCATION...TIMING CLOSER TO THE SLOWER LATER RUNS OF
HRRR/HOPWRF. MAY ALSO FIND A SHORT PERIOD OF MVFR HEIGHT
STRATOCUMULUS EARLY AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...MG
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 6, 10:06 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT JUN 6 2015

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066>071-071615-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
1106 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PUSH THROUGH AREAS NEAR AND SOUTH OF
SIOUX CITY IN THE MIDDAY HOURS. OTHER THAN BRIEF HEAVY RAINFALL...
SEVERE WEATHER IS NOT EXPECTED WITH STORMS INTO EARLY AFTERNOON.
THIS WILL CHANGE AS THE LATE AFTERNOON HOURS APPROACH...WITH
POTENTIAL FOR RAPID DEVELOPMENT IN THE 3 PM TO 6 PM RANGE.
STRONGEST STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND
DAMAGING WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE BETWEEN 5 PM AND 10 PM. THE SEVERE WEATHER THREAT SHOULD
DIMINISH AND PUSH SOUTHEAST OF THE AREA AFTER MIDNIGHT.

REPEATED STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL...
UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...WHICH COULD PRODUCE SOME
FLASH FLOODING OF URBAN AREAS AS WELL AS SMALLER CREEKS AND
STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 300 PM TODAY.

IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-
071615-
DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-
1106 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND MID
AFTERNOON...BECOMING MORE WIDESPREAD LATER AFTERNOON INTO EARLY
EVENING. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 65 MPH. THE SEVERE WEATHER THREAT SHOULD
TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING...ENDING ALL
AREAS BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 300 PM AND 1100 PM
TODAY.

CHAPMAN

In the hours before

Local storm report, Jun 6, 1:54 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SAT JUN 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             4 ENE OTO               42.30N 95.82W
06/06/2015  E0.50 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ida

When
June 6, 2:24 PM CST
Where
Ida County, Battle Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -95.600

Thunderstorm Wind, Ida

When
June 6, 2:30 PM CST
Where
Ida County, 3.36 mi WSW of Ida Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -95.530

Thunderstorm winds caused tree damage.

Hail, Ida

When
June 6, 2:45 PM CST
Where
Ida County, 1.02 mi E of Ida Grove Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.330, -95.430

Hail was accompanied by heavy rain and strong winds.

Thunderstorm Wind, Plymouth

When
June 6, 9:05 PM CST
Where
Plymouth County, 1.25 mi S of West Le Mars
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.762, -96.216

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580048, 580049, 580050, 584378.